Online citations, reference lists, and bibliographies.
← Back to Search

Vitamin B12 Deficiency Associated With Histamine2-Receptor Antagonists And A Proton-Pump Inhibitor

J Mark Ruscin, Robert Lee Page, Robert J Valuck

Save to my Library
Download PDF
Analyze on Scholarcy Visualize in Litmaps
Share
Reduce the time it takes to create your bibliography by a factor of 10 by using the world’s favourite reference manager
Time to take this seriously.
Get Citationsy
OBJECTIVE: To report a case of vitamin B12 deficiency associated with long-term use (∼4½ y) of histamine2 (H2)-receptor antagonists and a proton-pump inhibitor (PPI) in a patient with gastroesophageal reflux. CASE SUMMARY: A 78-year-old nonvegetarian white woman with symptomatic gastroesophageal reflux (GER) was started on cimetidine 300 mg 4 × daily in February 1990 and took various other antisecretory medications over the course of the next 4½ years. She had a normal serum vitamin B12 concentration of 413 pg/mL in August 1992. In June 1994, her serum vitamin B12 concentration was found to be in the low normal range at 256 pg/mL. Biochemical markers of vitamin B12–dependent enzyme activity were measured at that time, and methylmalonic acid (MMA) and homocysteine (HCYS) were elevated at 757 nmol/L and 27.3 μmol/L, respectively. Serum folate was within the normal range at 4.9 ng/mL, and serum creatinine was slightly elevated at 1.4 mg/dL. MMA and HCYS concentrations decreased dramatically with oral replacement of vitamin B12 1000 μg/d, which confirmed vitamin B12 deficiency. Oral replacement also demonstrated that the woman was able to adequately absorb nonprotein—bound vitamin B12 from the gastrointestinal tract, suggesting that her deficiency was a result of food—cobalamin malabsorption. The accumulation of MMA and HCYS was not a consequence of renal dysfunction, since both metabolites dramatically decreased with vitamin B12 replacement. DISCUSSION: Malabsorption of dietary protein-bound vitamin B12 has been demonstrated with the use of H2-receptor antagonists and PPIs. One previous case report of vitamin B12 deficiency resulting from long-term use of omeprazole has been published. The malabsorption of dietary vitamin B12 is thought to be a result of its impaired release from food protein, which requires gastric acid and pepsin as the initial step in the absorption process. CONCLUSIONS: The use of H2-receptor antagonists and/or PPIs may impair the absorption of protein-bound dietary vitamin B12 and could contribute to the development of vitamin B12 deficiency with prolonged use. Patients taking these medications for extended periods of time, particularly >4 years, should be monitored for vitamin B12 status.